Limits...
A 68-year old male presenting with rhabdomyolysis-associated acute kidney injury following concomitant use of elvitegravir/cobicistat/emtricitabine/tenofovir disoproxil fumarate and pravastatin/fenofibrate: a case report.

Suttels V, Florence E, Leys J, Vekemans M, Van den Ende J, Vlieghe E, Kenyon C - J Med Case Rep (2015)

Bottom Line: He was found to have biochemical evidence of rhabdomyolysis and acute renal failure.We emphasize the need for post marketing surveillance of adverse effects of new products.In patients with reduced estimated glomerular filtration rates, potentially nephrotoxic combinations should be avoided wherever possible.

View Article: PubMed Central - PubMed

Affiliation: Tropical Disease Unit, Antwerp University Hospital, Wilrijkstraat 10, Edegem, Belgium. veronique.suttels@outlook.com.

ABSTRACT

Introduction: We present what we believe to be the first case in the literature of rhabdomyolysis-induced renal failure caused by a probable drug interaction between elvitegravir/cobicistat/emtricitabine/tenofovir disoproxil fumarate (EVG/COBI/FTC/TDF) and pravastatin/fenofibrate.

Case presentation: A 68-year old Caucasian man presented with progressive pain in both legs two weeks after commencing treatment with EVG/COBI/FTC/TDF. He was found to have biochemical evidence of rhabdomyolysis and acute renal failure.

Conclusion: We emphasize the need for post marketing surveillance of adverse effects of new products. Pharmacokinetic studies are necessary to investigate the levels of pravastatin in patients taking COBI and fenofibrate with and without other comorbidities. Meanwhile, we suggest that creatine kinase levels should be monitored and patients advised to report myalgias when using concomitant EVG/COBI/FTC/TDF and pravastatin/fenofibrate. This case serves as an important reminder to use estimated glomerular filtration rates rather than serum creatinine levels when choosing new medications. If potentially nephrotoxic combinations are started in patients with borderline estimated glomerular filtration rates, it may be prudent to check these filtration rates more frequently than usual. In patients with reduced estimated glomerular filtration rates, potentially nephrotoxic combinations should be avoided wherever possible.

No MeSH data available.


Related in: MedlinePlus

Possible pathophysiological mechanisms leading to rhabdomyolysis and acute kidney injury in this case. 1B1 and 1B3 organic anion transporters 1B1 and 1B3, 3A4 cytochrome P450 3A4, BCRP breast cancer resistance protein, GIT gastrointestinal tract, PGP P-glycoprotein, PTC proximal tubular cell, X inhibited by cobicistat
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4562183&req=5

Fig1: Possible pathophysiological mechanisms leading to rhabdomyolysis and acute kidney injury in this case. 1B1 and 1B3 organic anion transporters 1B1 and 1B3, 3A4 cytochrome P450 3A4, BCRP breast cancer resistance protein, GIT gastrointestinal tract, PGP P-glycoprotein, PTC proximal tubular cell, X inhibited by cobicistat

Mentions: The nature and timing of our patient’s presentation with rhabdomyolysis-induced AKI two weeks after switching to EVG/COBI/FTC/TDF suggests a drug-induced etiology. His Naranjo Adverse Drug Reaction Probability Score was 6 (indicating a probable adverse drug event) [4]. It is possible that a number of factors combined to cause the rhabdomyolysis (Fig. 1). His age and reduced eGFR at baseline would have predisposed him to nephrotoxicity from TDF and fenofibrate [5–7]. Besides his chronic HIV infection and hypertension, it is possible that his chronic aspirin treatment, albeit in low doses, may have reduced his baseline renal function [8]. This reduced GFR could have increased his serum levels of fenofibrate, TDF, and, to a lesser extent, pravastatin [2, 6].Fig. 1


A 68-year old male presenting with rhabdomyolysis-associated acute kidney injury following concomitant use of elvitegravir/cobicistat/emtricitabine/tenofovir disoproxil fumarate and pravastatin/fenofibrate: a case report.

Suttels V, Florence E, Leys J, Vekemans M, Van den Ende J, Vlieghe E, Kenyon C - J Med Case Rep (2015)

Possible pathophysiological mechanisms leading to rhabdomyolysis and acute kidney injury in this case. 1B1 and 1B3 organic anion transporters 1B1 and 1B3, 3A4 cytochrome P450 3A4, BCRP breast cancer resistance protein, GIT gastrointestinal tract, PGP P-glycoprotein, PTC proximal tubular cell, X inhibited by cobicistat
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4562183&req=5

Fig1: Possible pathophysiological mechanisms leading to rhabdomyolysis and acute kidney injury in this case. 1B1 and 1B3 organic anion transporters 1B1 and 1B3, 3A4 cytochrome P450 3A4, BCRP breast cancer resistance protein, GIT gastrointestinal tract, PGP P-glycoprotein, PTC proximal tubular cell, X inhibited by cobicistat
Mentions: The nature and timing of our patient’s presentation with rhabdomyolysis-induced AKI two weeks after switching to EVG/COBI/FTC/TDF suggests a drug-induced etiology. His Naranjo Adverse Drug Reaction Probability Score was 6 (indicating a probable adverse drug event) [4]. It is possible that a number of factors combined to cause the rhabdomyolysis (Fig. 1). His age and reduced eGFR at baseline would have predisposed him to nephrotoxicity from TDF and fenofibrate [5–7]. Besides his chronic HIV infection and hypertension, it is possible that his chronic aspirin treatment, albeit in low doses, may have reduced his baseline renal function [8]. This reduced GFR could have increased his serum levels of fenofibrate, TDF, and, to a lesser extent, pravastatin [2, 6].Fig. 1

Bottom Line: He was found to have biochemical evidence of rhabdomyolysis and acute renal failure.We emphasize the need for post marketing surveillance of adverse effects of new products.In patients with reduced estimated glomerular filtration rates, potentially nephrotoxic combinations should be avoided wherever possible.

View Article: PubMed Central - PubMed

Affiliation: Tropical Disease Unit, Antwerp University Hospital, Wilrijkstraat 10, Edegem, Belgium. veronique.suttels@outlook.com.

ABSTRACT

Introduction: We present what we believe to be the first case in the literature of rhabdomyolysis-induced renal failure caused by a probable drug interaction between elvitegravir/cobicistat/emtricitabine/tenofovir disoproxil fumarate (EVG/COBI/FTC/TDF) and pravastatin/fenofibrate.

Case presentation: A 68-year old Caucasian man presented with progressive pain in both legs two weeks after commencing treatment with EVG/COBI/FTC/TDF. He was found to have biochemical evidence of rhabdomyolysis and acute renal failure.

Conclusion: We emphasize the need for post marketing surveillance of adverse effects of new products. Pharmacokinetic studies are necessary to investigate the levels of pravastatin in patients taking COBI and fenofibrate with and without other comorbidities. Meanwhile, we suggest that creatine kinase levels should be monitored and patients advised to report myalgias when using concomitant EVG/COBI/FTC/TDF and pravastatin/fenofibrate. This case serves as an important reminder to use estimated glomerular filtration rates rather than serum creatinine levels when choosing new medications. If potentially nephrotoxic combinations are started in patients with borderline estimated glomerular filtration rates, it may be prudent to check these filtration rates more frequently than usual. In patients with reduced estimated glomerular filtration rates, potentially nephrotoxic combinations should be avoided wherever possible.

No MeSH data available.


Related in: MedlinePlus